BUFFALO, N.Y. (WIVB) — Chautauqua County officials on Monday issued a public health alert after four deaths were attributed to suspected drug overdoses in the Jamestown area over the weekend.
The Chautauqua County Health Department, the Department of Mental Hygiene, Jamestown Police Department and the Chautauqua County Sheriff’s Office warned that the spike in suspected fatal overdoses likely indicates that “a deadly supply of street drugs is in the community.”
“Officials warn that any street drug should be assumed to contain fentanyl, a highly dangerous opioid that is deadly in tiny quantities,” the alert warned.
The county advised people who use drugs and their families that they should obtain a Narcan (also called naloxone) kit and be prepared to call 911 should an overdose occur. Naloxone is a medication used to reverse or reduce the effects of drug overdoses.
The New York State 911 Good Samaritan Law allows people to call 911 without fear of arrest if they experience a drug or alcohol overdose that requires emergency medical care. The law also applies to people who witness someone overdosing.
Residents can find Narcan kits and trainings, as well as other information and resources about chemical dependency, at CombatAddictionCHQ.com.
Officials urged residents to share the news of the recent spike in deaths with loved ones who are struggling with drug abuse or addiction.
Justin McMullen is a Western New York native who joined the News 4 team in 2023. You can read more of his work here.